Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 10, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Feb 14, 2019, 8:56 AM PST for San Diego County, California. It was in force for 3 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 14, 2019, 8:56 AM PST (16:56 UTC)
- Expired
- Feb 14, 2019, 11:45 AM PST
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 45 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 14, 9:25 AM PST | HEAVY RAIN 4 | 2 Nnw Fallbrook, CA | SEVERAL GAUGES WITH 3 TO 4 INCHES OF RAINFALL IN PAST 24 HOURS FEEDING SANTA MARGARITA RIVER AND RAINBOW CREEK. |
| Feb 14, 9:30 AM PST | FLASH FLOOD | 1 Nnw Fallbrook, CA | HARD CLOSURE AT BRANDON ROAD AND EAST MISSION ROAD IN FALLBROOK DUE TO FLOODING. |
| Feb 14, 10:01 AM PST | HEAVY RAIN 2.02 | 1 E San Marcos, CA | SPOTTER REPORTED A STORM TOTAL OF 2.02 INCHES. |
| Feb 14, 10:18 AM PST | FLASH FLOOD | 5 S Rainbow, CA | HIGHWAY 76 CLOSED IN BOTH DIRECTIONS DUE TO FLASH FLOODING. RAINFALL ESTIMATE 4 INCHES IN THIS AREA SO FAR. |
| Feb 14, 10:23 AM PST | FLASH FLOOD | 5 S Rainbow, CA | CALTRANS IS REPORTING ALL LANES OF SR-76 AT RICE CANYON RD IS CLOSED DUE TO FLOODING. |
| Feb 14, 11:45 AM PST | FLASH FLOOD | 3 Se San Marcos, CA | SAN DIEGO PUBLIC WORKS REPORTED HARMONY GROVE ROAD IS CLOSED BETWEEN WILGEN AND WILD WILLOW DUE TO FLOODING. |
| Feb 14, 11:48 AM PST | FLASH FLOOD | 5 Sse Del Mar, CA | ROSELLE STREET IS FLOODED OUT IN SORRENTO VALLEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 4.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 383 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
116
WGUS56 KSGX 141656
FFWSGX
CAC073-141945-
/O.NEW.KSGX.FF.W.0010.190214T1656Z-190214T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
856 AM PST THU FEB 14 2019
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
Northwestern San Diego County in southwestern California...
* Until 1145 AM PST
* At 852 AM PST, National Weather Service weather radar depicts very
heavy rainfall in northwest San Diego County. Rainfall rates of
0.50 to 0.75 per hour are expected. Unusual runoff will occur in
the urban and rural areas with flash flooding on creeks and low
lying areas. Flash floods can impact property and motorists. When
flooded turn around dont drown. Rainbow, San Marcos and Escondido
creeks and tributaries to the Santa Margarita and San Luis Rivers
will have flash flooding.
* Some locations that will likely experience flooding include...
Oceanside, Carlsbad, Vista, Encinitas, Poway, Del Mar, Fallbrook,
Valley Center, Escondido and Camp Pendleton.
LAT...LON 3286 11726 3287 11725 3297 11726 3317 11735
3333 11750 3337 11756 3346 11754 3347 11751
3351 11751 3350 11737 3349 11736 3345 11724
3343 11724 3343 11694 3340 11678 3278 11719
$$
TardyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 8:50 AM PST, 6 minutes earlier.
Area forecast discussion, Feb 14, 8:50 AM PST, 6 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
850 AM PST Thu Feb 14 2019
Updated aviation/marine sections
.SYNOPSIS...
A strong atmospheric river will bring periods of heavy rainfall
today with showers decreasing from the northwest tonight. Through
Sunday night, additional rounds of mostly light showers are
possible with lower snow levels. Dry for Monday afternoon through
Tuesday night with colder nights and slowly warmer days. More
widespread showers are possible for Wednesday and Wednesday night.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Quick Update:
A wind advisory was issued for the coast and valleys. Wind gusts
picking up along the immediate coast with gusts to 40-45 mph. Over
the next few hours gusts could reach 50 mph near the immediate coast
which could cause tree and powerline damage. For the inland valleys
the gusts will not be quite as strong but still 35-40 mph possible
through early afternoon as the low level jet moves across the area.
Convective activity in these areas should aid in transporting some
of the wind down to the surface.
No other changes attm. Areas of heavy rain continue to impact much
of the area with several flood advisories in effect and a flash
flood warning is in effect for the Holy burn scar. The hi-res HRRR
is shifting the focus to the RIV and SD mountains later this morning
through this afternoon with rain rates continuing up to 1" per hour
there with continued concern for flash flooding. Heavy rain also
moving into the lower deserts which could cause additional flooding.
Previous Discussions:
SHORT TERM (Today through Saturday)... A strong Atmospheric River, a
Category 3 Atmospheric River on the new Scripps atmospheric river
scale, remains directed into Orange and San Diego Counties with both
the 18Z and 00Z GFS runs showing the moisture transport peaking
around 18Z (10 AM). Widespread moderate to heavy rain will continue
through this morning into the afternoon. Rain should decrease behind
the cold front which is expected to move south and eastward across
the area during the mid to late afternoon, moving east of the
deserts in the early evening. Strong gusty south to southwest winds
in the mountains will become westerly in the late afternoon and
early evening continuing into tonight.
There have been a few lightning strikes overnight, mostly well to
the southwest with a more recent strike southwest of the Rancho
Palos Verdes. There was also a spotter report of a lightning
strike near Alpine. Isolated thunder will remain a possibility
into the early afternoon.
Snow levels will remain above 9000 feet into this afternoon,
falling tonight behind the passage of the cold front to around
5000 to 5500 feet tonight with the snow level gradually lowering
through the weekend.
Showers are expected to decrease from the northwest during the
evening. A few light showers are possible for tonight into Friday
afternoon. Another round of mostly light showers is possible for
late Friday into Friday night and again late Saturday into Saturday
night.
Onshore flow will continue periods of stronger and gusty southwest
to west winds in the mountains at times.
Cooler than average high temperatures will continue with low
temperatures returning to near average for tonight and Friday
night.
&&
.LONG TERM (Sunday through Wednesday)...
A cold low pressure system from the north is expected to bring
more widespread showers with light to moderate precipitation for
late Sunday and Sunday night with snow levels falling to around
3000 feet.
Showers are expected to end early Monday with dry weather through
Tuesday night. Days will be slowly warmer. Nights will be colder
with patchy frost in portions of the inland valleys.
Another colder low pressure system from the northwest could bring
more showers for Wednesday and Wednesday night. The models show
more precipitation with this system with moderate impacts
possible.
&&
.AVIATION...
131630Z...Poor flying conditions today with a little improvement
later today. Widespread RA with cigs varying between 500-1500 feet
MSL, visibilities 1-5SM, and terrain obscured through 00Z. Southerly
winds will gust 30 to 35 knots over the coast/valleys through 20Z.
AWW has been extended for KSAN until 20Z. Wind gusts up to 40 knots
are expected north/east of mountains through this evening. After
00Z, the coast/valleys will see some improvement in ceilings to 2000-
3000 ft MSL with only scattered light showers expected. For the
deserts, rain will end after 00Z with ceilings above 3000 ft MSL.
Southerly winds will gust 30 to 35 knots over the coast/valleys
through 20Z. Expect ceilings of 2000-4000 ft MSL Friday with only
scattered light showers expected. A period of lower ceilings and
more steady rain could occur Friday evening.
&&
.MARINE...
Southeast winds 20-25 kt with gusts to 30 kt will gradually turn
southwest this afternoon, before decreasing and turning westerly
late this afternoon. A Small Craft Advisory is in effect through 4
PM today. Rain through the afternoon, with a slight chance of a
thunderstorm this afternoon. Winds and swll from the northwest will
increase late Friday and could produce hazardous conditions
intermittently through the weekend.
&&
.HYDROLOGY...
A strong Atmospheric River will continue heavy rainfall into the
afternoon, decreasing from the northwest during the late afternoon
and early evening with the passage of a cold front. Showers will
decrease from the northwest tonight. Isolated thunderstorms are
also possible into this afternoon. Additional rainfall will range
from 1.5 to 2 inches near the coast to 4 to 6 inches in the
mountains with local amounts to around 8 inches. Additional
rainfall of 0.50 to 1.0 inch is expected for the deserts. The
greatest rainfall in a few locations in the mountains will likely
exceed 10 inches for the storm. Storm total rainfall will likely
exceed 10 inches in the wettest mountain locations.
Hourly rainfall rates of 0.5 to 1.0 inch are possible, especially
in the mountains. Widespread urban and small stream flooding is
likely with flash flooding possible. A flood warning is in effect
for the San Diego and Santa Margarita Rivers with the rivers
expected to exceed flood stage by early evening and crest tonight.
A few lighter showers are possible for late tonight into Friday
with another round of more widespread showers possible for late
Friday into Friday night and yet another round of more widespread
showers for late Saturday into Saturday night. Snow levels will
remain above 8000 feet through today with snow levels for 4500 to
5000 feet for late Friday and Friday night, lowering to 4000 to
4500 feet for Saturday, and 3500 to 4000 feet for Saturday night.
&&
.CLIMATE...
The precipitable water value of 1.68 inches for the NKX sounding
this morning was not only the the highest ever for San Diego in
February, but the highest ever for the November through May period.
The previous record for February was 1.34 inches on the 28th in
2006. Soundings for NZY/SAN/NKX go back to 1948. The 1.68 inches for
this morning is 379 percent of normal for the date.
&&
.SKYWARN...
Skywarn activation requested through this afternoon.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 4 AM PST Saturday for Riverside County
Mountains-San Bernardino County Mountains-San Diego County
Mountains.
Flash Flood Watch through this evening for Apple and Lucerne
Valleys-Coachella Valley-Orange County Coastal Areas-Orange
County Inland Areas-Riverside County Mountains-San
Bernardino County Mountains-San Bernardino and Riverside
County Valleys-The Inland Empire-San Diego County Coastal
Areas-San Diego County Deserts-San Diego County Mountains-
San Diego County Valleys-San Gorgonio Pass Near Banning-
Santa Ana Mountains and Foothills.
PZ...Small Craft Advisory until 4 PM PST this afternoon for Coastal
Waters from San Mateo Point to the Mexican Border and out
to 30 nm-Waters from San Mateo point to the Mexican Border
Extending 30 to 60 nm out including San Clemente Island.
&&
PUBLIC/HYDROLOGY/CLIMATE...17/JMB
AVIATION/MARINE...MorelandIn the hours before
Local storm report, Feb 14, 8:31 AM PST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
831 AM PST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD 3 WNW DESERT HOT SPRING 33.97N 116.54W
02/14/2019 RIVERSIDE CA PUBLIC
FLASH FLOODING ALONG INDIAN CYN DR AT THE
WASH.
&&
JMBLocal storm report, Feb 14, 8:32 AM PST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
832 AM PST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 AM HEAVY RAIN 7 NE AGUANGA 33.53N 116.80W
02/14/2019 M2.61 INCH RIVERSIDE CA TRAINED SPOTTER
2.61 INCHES REPORTED BY WEATHER SPOTTER.
&&
AOTLocal storm report, Feb 14, 8:33 AM PST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
833 AM PST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM HEAVY RAIN 2 S HEMET 33.72N 116.97W
02/14/2019 M1.62 INCH RIVERSIDE CA TRAINED SPOTTER
STORM TOTAL SO FAR REPORTED BY SPOTTER.
&&
AOTLocal storm report, Feb 14, 8:39 AM PST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
839 AM PST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 AM NON-TSTM WND DMG 5 NNE MISSION VIEJO 33.69N 117.62W
02/14/2019 ORANGE CA COUNTY OFFICIAL
A TREE IS DOWN ON LIVE OAK CANYON ROAD NEAR
EL TORO ROAD.
&&
SCLocal storm report, Feb 14, 8:49 AM PST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
849 AM PST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 AM FLASH FLOOD 2 WNW HIGHLAND 34.13N 117.23W
02/14/2019 SAN BERNARDINO CA FIRE DEPT/RESCUE
CALFIRE REPORTED A SWIFT WATER RESCUE AT
PACIFIC AND VICTORIA IN HIGHLAND. VICTIM WAS
STRANDED BETWEEN 2 FAST MOVING STREAMS IN
FLOOD CONTROL CHANNEL. NO INJURIES WERE
REPORTED.
&&
SCLocal storm report, Feb 14, 8:52 AM PST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
852 AM PST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM FLOOD 3 NNW SANTA ANA 33.77N 117.91W
02/14/2019 ORANGE CA TRAINED SPOTTER
TRAINED SPOTTER REPORTED WESTBOUND 22
FREEWAY OFFRAMP AT HASTER ST IN GARDEN GROVE
IS FLOODED. OVER 1 FOOT OF STANDING WATER.
&&
SCThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 2:32 AM PST | Wind Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 35 hr |
| Feb 14, 3:10 AM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 9 hr |
| Feb 14, 3:17 AM PST | Areal Flood Advisory | SGX | San Diego | 9 hr |
| Feb 14, 5:41 AM PST | Flash Flood Warning | SGX | Orange, Riverside | 5 hr |
| Feb 14, 7:39 AM PST | Areal Flood Advisory | SGX | Riverside, San Diego | 3 hr |
| Feb 14, 7:50 AM PST | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
| Feb 14, 8:08 AM PST | Flash Flood Warning | SGX | Riverside | 3 hr |
| Feb 14, 9:51 AM PST | Flash Flood Warning | SGX | Riverside | 3 hr |
| Feb 14, 10:16 AM PST | Flash Flood Warning | SGX | San Diego | 3 hr |
| Feb 14, 10:30 AM PST | River Flood Warning | SGX | San Diego | 20 hr |
| Feb 14, 10:30 AM PST | River Flood Warning | SGX | San Bernardino | 30 hr |
| Feb 14, 10:49 AM PST | Flash Flood Warning | SGX | Orange, Riverside | 3 hr |
| Feb 14, 10:59 AM PST | Areal Flood Warning | SGX | Riverside, San Bernardino | 6 hr |
| Feb 14, 10:59 AM PST | Flash Flood Warning | SGX | Riverside | 3 hr |
| Feb 14, 12:48 PM PST | Flash Flood Warning | SGX | Riverside, San Diego | 3 hr |
| Feb 14, 1:56 PM PST | Areal Flood Warning | SGX | Riverside | 3 hr |
| Feb 14, 2:04 PM PST | Beach Hazards Statement | SGX | Orange, San Diego | 3 days |
| Feb 14, 2:12 PM PST | Areal Flood Warning | SGX | Orange, Riverside, San Diego | 3 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.